Advertisement

Rosacea and Cosmetics (Make-Up)

By Dr Ananya Mandal, MD

Rosacea sufferers tend to have an extremely sensitive skin that may be easily irritated on exposure to chemicals. Such chemicals are often present in cosmetics which, if used by a rosacea sufferer, could trigger a "flare-up" of symptoms such as redness, burning and stinging of the face.

Studies have suggested that cosmetics can be used by patients with rosacea. However, cosmetics should be:

  • Noncomedogenic - i.e. should not form blackheads and blocked pores
  • Nonacnegenic - i.e. should not predispose to acne
  • Nonirritating to the skin
  • Hypoallergenic - i.e. unlikely to cause allergy

Therefore, before applying any cosmetics, rosacea sufferers should always familiarize themselves with the product's ingredients and ensure it is suitable for their sensitive skin type.

Skin irritation and allergy

Studies have shown that patients with rosacea have a lower threshold for irritation caused by locally or topically applied creams and cosmetics. Such products can cause an itching, burning and stinging sensation across affected areas of the face. Sometimes, no allergic reaction will manifest across sensitive skin on first application of a product, but a severe allergic reaction may follow on second application. Contact dermatitis is also more common in rosacea patients.

Skin care

Commonly, individuals with rosacea have dry, thin skin but others may have oily skin or a combination of dry and oily. Whatever the skin type, rosacea sufferers should follow a skin care routine that aims to prevent irritation and therefore symptoms.

Patients with dry skin should focus on moisturizing their face to prevent it flaking or drying. Similarly, patients with oily skin should take measures to prevent symptoms, by using cleansing agents that prevent pores becoming clogged with sebum and dirt, therefore reducing the likelihood of secondary skin infection and acne developing.

Reviewed by , BSc

Further Reading

Last Updated: Sep 22, 2013

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post